I have an appt. in 2 days to see my new EP dr. She had prescribed Flecainide for me my previous visit. I took the first dose at 8 pm as told and was awake all nite. About 6 hrs. after dose I had different arrythmia. Took another dose and it stopped the arrythmia at once but several hrs. later back again worse. I read about it on the internet and the side effects were awful. One even said it was a last resort drug and should be given in the hospital. Well I have this appt. coming up now what shall I tell her?? Please help me with this. Then I didn't take any more.
When you were given the script and asked to start taking it, were you given an event monitor and told to submit a tracing 2 hrs after taking the dose? This is the usual protocol for people starting Flec as an outpatient. I took Flec as well as many others and didn't expereince the insomnia that you mention. Actually, quite the opposite...I was extremely fatigued from it. The side effects can be unpleasant and while one person tolerates it fine, someone else may not be able to tolerate them at all.
This drug doesn't require the person to start taking it in the hospital. That is left to the discretion of the prescribing physician. That doesn't mean that you should not be closely monitored while you are taking it. I also wouldn't call this a last resort drug...
The 2 drugs that I would call "last resort" are Tikosyn (which I am currently taking for AFib) THis is one that the law requires the person to be admitted for at least 3 days while starting therapy...The other drug I would call last resort would be Amioderone.
What were you given Flecainide for? I also wouldn't wait the 2 days before addressing your concerns with the Dr. It isn't a good idea to start medication and then suddenly stop, unless you were told to do so by your Dr.
I was prescribed Flecainide for irregular heartbeat(good SNR ,strucurally sound heart,previous successful cardioversion for Afib with 6 months in Amiodarone hell afterwards) my heart just beats normal and then decides to beat a few fast ones and then goes back to normal SNR. Cardio Doc says try this (Flec) or you can not take it. Either way you aren't gonna die from this and can learn to live with it. I did 5 days of Flec and hated it. No sleep and just not feeling like I was in control of my body no change in SNR. I was not monitored ( 10 days on Cardio Net 3 weeks before even getting in to see this Cardio Doc)while taking any of the anti arrythimia drugs .Called the Doc and told him I had stopped taking Flecainide and am just living my life knowing that every now and then I'll get a "blip on the radar". The anxiety is the worst part of the heart concerns we are all (on this forum) are living with. Your body Your Life Your choice.
I'm not sending this as a "correction", just way for abbreviation of Normal Sinus Rhythm (NSR). I see you use the notation SNR, which I take to mean the same thing as when I use NSR.
I just came back from my 6 months check-up with my Cardiologist. My condition is permanent AFib. I take only a beta blocker and anticoagulant..the so-called "rate-control" method. This is because I am basically unaware of the atrial fibrillation part unless I start to stress my cardiovascular. I no longer run as I did up to two years ago, so I'm talking about serious walking or up-hill walking, I have some SOB (Shortness Of Breath) and high HR, but still controlled, including stopping it it goes past 150.
The only think I have to add relative to the specifics of the pos is, I asked my cardiologist if I could try Flecainide without having to check into a hospital, he said no. In fact when the consulting EP tried Rynthmol 425 SR twice a day he had me on a full-time monitor. Rynthmol did not convert me to NSR.
For the first time, makes me wonder about my memory, when I asked my Cardiologist this morning about unwanted (bad) dreams being a side effect of Metoprolol he said yes. I'm cutting back from 100 mg morning and night to just 100 mg morning to see if that cuts down on the dreaming. My rest HR is in the 80s with both levels of dose so cutting back seems to be the best thing even if I keep having bad (I call them trouble-mares, not night-mares).
Wishing the best to all, and feeling lucky, for being among the unlucky, that my AFib symptoms remain a minor distraction for me.
Tell her exactly what happened, how you felt on the drug and how you feel about the drug. Make sure she know about your physical symptoms and your concerns. Many people have had bad side effects from Flecainide and many people have found it tremendously helpful. It is my understanding that how closely you are monitored when starting the drug can be based on your underlying rhythm abnormalities and the specific practices of your cardiologist. Each person is different and different doctors handle things differently so careful attention to your and your body by both you and your doctor is critical for finding the most effective treatment for you.
When you have concerns or questions about why, how or when your doctor does things, be sure and ask. Without good information and communication between doctor and patients, patients can't get better and doctors can't really do their jobs. It is important you feel comfortable talking to your doctor and important that s/he listens carefully and respectfully to what you have to say. It is your body and it is your doctors job to work with you to find what works best for you.
In our society it is not uncommon to be fearful of doctors and what they have to say, or feel overwhelmed by their busy schedules and not ask for what you need, or feel intimidated by their knowledge or position and worry about how they might treat you, but remember, you are PAYING the doctor to work for YOU, so the relationship should ideally be one in which there is respectful dialog between the two of you, respectful support from your doctor and in which you trust and respect the doctor.
If might help you to make a list of questions and/or write out your symptoms on, and concerns about, Flecainide before your appointment, make a copy of it and give one copy to your doctor and keep one for yourself during the appointment. Another option is to take a support person or advocate who is familiar with you and your case in to your appointment with you. This not only provides you with support during the appointment and a great sounding board for after the appointment, but also lets the doctor know you are serious about what goes on during your appointment.
I was also recently put on Flecainide, for Afib. I am surprised they did not put you in the hospital to monitor you. I was told by my cardiologist that you must be monitored for at least 48 hours, when starting it. Likewise I was told I would have to be hospitalized to take me off of it.
I have been trying to get my cardiologist to take me off Flecainide, as it scares the hell out of me. I have been told elsewhere that people with CAD should never take it. I had taken a stress test two weeks after my hospitalization and they said I had possible arterial blockage. My cardiologist refuses to take me off of it because I would have to be hospitalized, and my health insurance was dropped, when this all happened.
I hope you get some answers, and soon. I would be very careful taking this medication.
I have been on Flecainide for over a month now for control of a-fib and thousands of ectpoic beats daily.
I was not started in the hospital since I have had a heart cath, stess test, etc. and my heart is structurally sound.
I take 50mg of Flec twice daily (every 12 hours) and it has done wonders for me. I have had no side effects from it.
I have not had a-fib since starting the medication and rarely an ectopic beat.But I also am on a gluten free and dairy free diet.
And I take magnesium daily and drink a glass of low sodium V8 every morning (for natural potassium).
I also take Epsom Salt baths occasionally to get a boost of magnesium in my body.
All of this is doing wonders for me, but you should consult with your Dr. before starting any supplement dosing.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST